Alert archive / Alabama / Flash Flood Warnings in 2026

Flash Flood Warning 1, NWS Birmingham, AL

January 9, 2026Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jan 9, 2026, 4:10 PM CST for Jefferson County, Alabama. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2026, 4:10 PM CST (22:10 UTC)
Expired
Jan 9, 2026, 6:45 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:14 PM CSTFLASH FLOOD1 Ene Bjcc, ALReport of water rescue conducted by Birmingham Fire at 31st St and R.A.J. Blvd.
Jan 9, 4:15 PM CSTFLASH FLOOD1 Se Legion Field, ALValley Creek at Center St crested in minor flood stage at 11.45 ft at 4:15 pm.
Jan 9, 4:44 PM CSTFLASH FLOOD2 Wnw Kingston, ALWater rescue reported on 27 ave N.
Jan 9, 4:44 PM CSTFLASH FLOODKingston, ALReport of vehicle water rescues/water entrapment near 1st ave N and 50th st N.
Jan 9, 5:00 PM CSTFLASH FLOOD1 Ene Bjcc, ALVehicles stranded in water on 31st St N near 7th Ave N and Woods Jr Blvd, requiring water rescues.
Jan 9, 5:20 PM CSTFLASH FLOOD1 S Brighton, ALConsiderable flooding of Valley Creek at Harmer St and McLaughlin St.
Jan 9, 5:25 PM CSTFLASH FLOOD1 E Mccalla, ALFlooding on 4th Ave SW and Sam Dr in Bessemer.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS54 KBMX 092210
FFWBMX
ALC073-092345-
/O.NEW.KBMX.FF.W.0001.260109T2210Z-260109T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
410 PM CST Fri Jan 9 2026

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Jefferson County in central Alabama...

* Until 545 PM CST.

* At 410 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 1.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham, 
  Mountain Brook, Trussville, Helena, Hueytown, Irondale, Leeds, 
  Fairfield, Fultondale, Center Point, Pleasant Grove, Tarrant, 
  Midfield, Brighton and Lipscomb.

This includes the following streams and drainages...
  Fivemile Creek, Rock Creek, Valley Creek, Lick Creek, Mill Creek, 
  Nabors Branch, Shephard Branch, Little Cahaba River, Bob George 
  Branch, Opossum Creek, Black Creek, Camp Branch, Griffin Brook, 
  Little Shades Creek, Abeg Creek, Lost Creek, Dolly Brook, Burnt 
  Bridge Branch, Clear Branch, Blue Creek, Shades Creek, Hurricane 
  Branch, Pinchgut Creek, Watkins Brook, Dry Creek, Tarrant Spring 
  Branch, Coal Branch, Stinking Creek, Little Creek, Hogpen Branch, 
  Patton Creek, Village Creek, Cahaba River, Halls Creek and Barton 
  Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3332 8710 3344 8706 3357 8688 3362 8672
      3360 8660 3351 8658 3347 8663 3347 8667
      3345 8667 3345 8669 3342 8672 3342 8675
      3337 8678 3336 8683 3333 8683 3333 8688
      3330 8693 3328 8693 3325 8698 3326 8701

FLASH FLOOD...RADAR INDICATED

$$

86/Martin
1 follow-up statement
266 
WGUS54 KBMX 092317
FFWBMX
ALC073-100045-
/O.EXT.KBMX.FF.W.0001.000000T0000Z-260110T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
517 PM CST Fri Jan 9 2026

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Southeastern Jefferson County in central Alabama...

* Until 645 PM CST.

* At 517 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 1.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham, 
  Mountain Brook, Trussville, Helena, Hueytown, Irondale, Leeds, 
  Fairfield, Fultondale, Center Point, Pleasant Grove, Tarrant, 
  Midfield, Brighton and Lipscomb.

This includes the following streams and drainages...
  Fivemile Creek, Rock Creek, Valley Creek, Lick Creek, Mill Creek, 
  Nabors Branch, Shephard Branch, Little Cahaba River, Bob George 
  Branch, Opossum Creek, Black Creek, Camp Branch, Griffin Brook, 
  Little Shades Creek, Abeg Creek, Lost Creek, Dolly Brook, Burnt 
  Bridge Branch, Clear Branch, Blue Creek, Shades Creek, Hurricane 
  Branch, Pinchgut Creek, Watkins Brook, Dry Creek, Tarrant Spring 
  Branch, Coal Branch, Stinking Creek, Little Creek, Hogpen Branch, 
  Patton Creek, Village Creek, Cahaba River, Halls Creek and Barton 
  Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3332 8710 3344 8706 3357 8688 3362 8672
      3360 8660 3351 8658 3347 8663 3347 8667
      3345 8667 3345 8669 3342 8672 3342 8675
      3337 8678 3336 8683 3333 8683 3333 8688
      3330 8693 3328 8693 3325 8698 3326 8701

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

86/Martin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 12:00 PM CST, 4 hours 10 minutes earlier. Its key messages:

  • Updated at 1130 AM CST FRI JAN 9 2026
  • There is a Marginal to Slight Risk (levels 1/2 out of 5) of severe thunderstorms across Central Alabama today and Saturday.
  • There is a risk of flash flooding with this upcoming system, with areas of 2-3 inches of rainfall is expected. 5+ inches will be possible in areas that see the heaviest convective banding. A Flood Watch is in effect for much of the area through 6PM Saturday.
  • Temperatures will quickly fall behind the front, returning to below average to start the new workweek.
Area forecast discussion, Jan 9, 12:00 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1200 PM CST Fri Jan 9 2026

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1130 AM CST FRI JAN 9 2026

 - There is a Marginal to Slight Risk (levels 1/2 out of 5) of
   severe thunderstorms across Central Alabama today and
   Saturday.

 - There is a risk of flash flooding with this upcoming system,
   with areas of 2-3 inches of rainfall is expected. 5+ inches
   will be possible in areas that see the heaviest convective
   banding. A Flood Watch is in effect for much of the area
   through 6PM Saturday.

 - Temperatures will quickly fall behind the front, returning to
   below average to start the new workweek.

&&

.DISCUSSION...
(This afternoon through next Wednesday)
Issued at 1130 AM CST FRI JAN 9 2026

While I wish I could paint a better picture for you regarding how
the day will unfold, too many question marks remain. The existing
slight risk was trimmed back towards the south, undoubtedly due to
the limited instability. That still appears to be the major failing
point with the severe weather threat today, as limited sunlight and
limited moisture return from the Gulf should keep those values
suppressed. The upper-level support with this system remains quite
impressive, with low-level wind profiles continuing to improve as
the day goes on. Damaging winds and isolated tornadoes remain the
main severe threats, with the threat for flooding being a whole
different threat of its own.

The same can be said for the new slight risk tomorrow. Convection
will be ongoing, with the main failing point remaining a potential
lack of instability. There is a narrow window in the morning where
things could become more organized, but a messy scenario and storm
modes remain.

Widespread rainfall remains in the forecast, with most locations
still expected to see between 2-4 inches of rain through Saturday.
The question remains where the heaviest convective training sets up
through the evening hours. High-res guidance has been very
consistent in establishing this training, but location will
ultimately depend on where the boundary settles. Here, 5-7 inches of
rainfall won't be out of the question given heavy rainfall rates.

The cold front will quickly move through the region Saturday, with
temperatures quickly falling behind it. Below freezing temperatures
will return to the forecast by Sunday night, with at least a few
days of below average temperatures expected into the middle of the
workweek. Temperatures will slightly begin to rebound, before
another system works through the region some time on Thursday. This
will cool things off once more, allowing for below average
temperatures to remain for the rest of this forecast period.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST FRI JAN 9 2026

Widespread thunderstorms are ongoing across the region, with all
terminals carrying TSRA and reduced VIS. Low clouds are expected
most of the day as well, with widespread IFR/MVFR conditions
expected. Quick drops into LIFR VIS or CIGS will be possible with
the heaviest convection as well. Expected these conditions to
prevail for much of the next 24 hours.

/44/

&&

.FIRE WEATHER...

Widespread rainfall is expected through Saturday, which should aid
in reducing drought conditions across the region. Given the upcoming
widespread rainfall, fire weather concerns will remain little to
none for much of the next seven days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  58  68  35 /  90  90  90  10
Anniston    70  59  70  36 /  90  90  90  10
Birmingham  68  60  67  38 /  90  90  90  10
Tuscaloosa  71  59  69  38 /  90 100  90   0
Calera      72  61  71  37 /  90 100  90  10
Auburn      74  64  72  42 /  50  70  80  30
Montgomery  77  65  74  41 /  60  80  90  20
Troy        77  64  76  43 /  30  50  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for the following
counties: Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Randolph-Shelby-St. Clair-Sumter-Talladega-
Tallapoosa-Tuscaloosa-Walker-Winston.

&&

DISCUSSION.../44/
AVIATION.../44/

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:53 PM CSTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa112 min

Nearby

Flash Flood Warnings in Alabama, 2026Every flash flood warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.